Oklahoma, 2016

Heat in Oklahoma, July 18 to 24, 2016

July 18 to 24, 2016 · NWS TSA · 1 event in 1 county or zone

A strong ridge of high pressure aloft anchored over the Southern Plains for several days in mid/late July. Temperatures during the afternoon hours climbed into the upper 90s to near 101 degrees, and combined with high humidity, this heat resulted in afternoon heat index values of 100 to 105 degrees across much of eastern Oklahoma, including Tulsa County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
11
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure aloft anchored over the Southern Plains for several days in mid/late July. Temperatures during the afternoon hours climbed into the upper 90s to near 101 degrees, and combined with high humidity, this heat resulted in afternoon heat index values of 100 to 105 degrees across much of eastern Oklahoma, including Tulsa County. From the 18th through the 24th, at least eleven people were treated in Tulsa by medical personnel for heat-related illness. On the 19th, a heat-related fatality occurred in Tulsa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 18, 9:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 18, 9:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1056 AM CDT MON JUL 18 2016

.DISCUSSION...
Another hot and humid afternoon expected with heat advisory in
effect for much of east OK/ west central AR. Dew points across
southeast OK running higher compared to yesterday, though would
expect similar mixing out this afternoon and thus any heat index
values in the advisory range >105 would be short-lived. Will
continue to monitor temp and dew point trends through the day but
right now am not expecting changes to existing advisory.

&&

.PREV DISCUSSION... /Issued 541 AM CDT MON JUL 18 2016/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are expected through the TAF period with light
south winds.

PREV DISCUSSION... /Issued 338 AM CDT MON JUL 18 2016/

DISCUSSION...
Today through the rest of the work week...a ridge of high
pressure is expected to become the dominate feature over the
Southern Plains...keeping the upper level jet stream over the
Northern Plains and Southern Canada. In response...hot
temperatures are forecast for the CWA with each day through the
week being near/a degree warmer compared to the day before. Triple
digit temperatures could become possible during the second half of
the week over some of the more urban locations across the CWA.

These conditions combined with dewpoints forecast to be in the
upper 60s/lower 70s this afternoon will create dangerous heat
conditions over much of Eastern Oklahoma into Western Arkansas.
Thus...have issued a heat advisory into this evening for these
locations. Since overall conditions should not change much from
day to day...heat headlines will likely be expanded in time and
possible coverage through the week. For now though will let the
day shift observe where criteria is met today and re- evaluate for
where headline could be needed tomorrow/etc.

One possible brief break from the hot conditions could be an
isolated pulse type shower/thunderstorm each afternoon...mainly
over the higher terrain locations of Southeast Oklahoma into
Northwest Arkansas. Have added isolated pops for these locations
for Tuesday afternoon as this looks like the slightly better
potential. Locally damaging downburst winds and brief periods of
heavy rainfall could be possible within any thunderstorm
development as shear values look to be weak with slow storm
motions.

TSA Watches/Warnings/Advisories...
OK...Heat Advisory from noon today to 9 PM CDT this evening for
     OKZ054>062-064>067-070>072-074-076.

AR...Heat Advisory from noon today to 9 PM CDT this evening for
     ARZ020-029.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   97  78  98  79 /   0   0  10   0
FSM   97  77  96  77 /  10  10  20  10
MLC   95  76  95  77 /  10  10  20  10
BVO   96  72  96  73 /   0   0  10   0
FYV   92  71  92  73 /  10  10  20  10
BYV   94  72  92  73 /  10  10  20  10
MKO   95  75  95  75 /  10   0  20  10
MIO   93  74  94  73 /   0   0  10   0
F10   95  76  94  76 /  10   0  10   0
HHW   97  76  97  77 /  10  10  20  10

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 9 PM CDT this evening for OKZ054>062-064>067-
     070>072-074-076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ020-029.

&&

SHORT TERM...14
Hazardous weather outlook, Jul 18, 3:09 AM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
409 AM CDT MON JUL 18 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
409 AM CDT MON JUL 18 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
    AREA...EASTERN OKLAHOMA AND WEST-CENTRAL ARKANSAS.
    ONSET...THIS AFTERNOON.

DISCUSSION...
HOT AND HUMID CONDITIONS WILL ONCE AGAIN DEVELOP THIS AFTERNOON
WITH HEAT INDICES IN THE 100 TO 108 DEGREE RANGE ACROSS MUCH OF
EASTERN OKLAHOMA AND WEST-CENTRAL ARKANSAS. A HEAT ADVISORY IS IN
EFFECT FOR PORTIONS OF THE AREA THROUGH THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY THROUGH SUNDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS TUESDAY AFTERNOON...PRIMARILY IN
THE HIGHER TERRAIN AREAS. OVERALL PRECIPITATION COVERAGE IS
EXPECTED TO REMAIN LIMITED.

THE EXCESSIVE HEAT WILL PERSIST THIS WEEK THROUGH THE WEEKEND AS
A RIDGE OF HIGH PRESSURE ALOFT CONTINUES TO BUILD OVER THE CENTRAL
AND SOUTHERN PLAINS. AFTERNOON HEAT INDICES IN THE 105 TO 110
DEGREE RANGE WILL BE LIKELY ACROSS PORTIONS OF EASTERN OKLAHOMA
AND WEST-CENTRAL ARKANSAS TUESDAY THROUGH SUNDAY. HEAT ADVISORIES
WILL LIKELY BE REQUIRED FOR MUCH OF THE WEEK INTO THIS WEEKEND.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Tulsa

When
July 18, 11:00 AM CST to July 24, 8:00 PM CST
Where
Tulsa forecast zone
Deaths
1 direct, 0 indirect
Injuries
11 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Tulsa2016-07-1977FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653270.